The American Caliban (substitute) wrote,
The American Caliban
substitute

  • Mood:

good times with little pills

My doctor and I are changing the medications I take to make my brain behave better. This is probably a good thing, and I'm game. Especially since I'm not working right now I can afford to take some chances in order to improve things. Plus: SCIENCE!

The first thing we're doing is switching out Wellbutrin for a drug called Lamictal. As the "ictal" in the name suggests, this stuff is used to reduce seizures. It's also given to people with bipolar disease, which I don't have. However, the problems I do have include some things that bipolar people get too like racing thoughts and mood swings. And this drug is also good for plain old depression, which is one of my symptoms. The other benefit of Lamictal is that part of the plan calls for dumping the Lexapro too, and that is apparently much easier with this stuff added. I applaud that because I tried to quit Lexapro before and the discontinuation symptoms were just as bad as the recurring depression. Ecch.

Lamictal is also a tricky drug. You have to start it very slowly. This is mostly because one of the (rare) side effects is a rash. If you get the rash you stop taking the stuff right away, because it can be lethal. Therefore the FDA requires that you start with a very small dose so that you'll know to stop it before you take enough to make yourself sick. Good call. Another problem is that Lamictal acts weird with other drugs, much more so than most of its colleagues. A quote from the always useful and amusing crazymeds.org site: "Will interact with medications you aren't even taking." Apparently it can also give you headaches. I'd notice that for sure because I never get headaches.

If I don't get a rash and/or die and if it seems to be treating me well at full dose, then we're going to phase out the Lexapro. The likely next step is that I will take one of a class of drugs called MAO Inhibitors (MAOI). These have been recommended to me before because of my particular symptomatology. They are very powerful and useful in a lot of cases. Unfortunately, they also come with dietary restrictions. They mess with a digestive enzyme and certain foods become toxic. A lot of good foods: real cheese, red wine, real beer. It's a huge pain in the ass and a big quality of life hit. I'd also worry that I would just forget and eat the wrong thing and die.

The good news is that one of them is now available here in a patch. The patch makes the dietary problems way less, especially at low dosages, because it's not mixing up with food in the gut. So I might be able to get the benefit of the MAOI without dying or giving up lots of foods.

The whole business is tricky and complicated. I trust the guy who's working on it to know about as much as anyone in the field does, but everything is a science project in psychiatry especially when there are multiple drugs going on. No matter what it seems that I'm likely to be on four separate neurologic or psychiatric medications for quite a while, and I wonder if anyone even knows what's going on.

Here we go...
Tags: antidepressants, brain, crazymeds, emsam, happypills, lamictal, maoinhibitors, phrenology, pills, psychiatry, science
Subscribe
  • Post a new comment

    Error

    Anonymous comments are disabled in this journal

    default userpic

    Your reply will be screened

    Your IP address will be recorded 

  • 22 comments